Alert archive / Texas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Apr 17, 2005, 7:43 PM CDT for Potter County, Randall County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 7:43 PM CDT (00:43 UTC)
- Expired
- Apr 17, 2005, 8:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
Counties Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 22 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 604 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1605 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KAMA 180045 SVRAMA TXC375-381-180145- /O.NEW.KAMA.SV.W.0004.050418T0043Z-050418T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 743 PM CDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POTTER COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF AMARILLO RANDALL COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF CANYON * UNTIL 845 PM CDT * AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF UMBARGER...OR ABOUT 9 MILES NORTHWEST OF CANYON...AND MOVING EAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO CANYON AND LAKE TANGLEWOOD. LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. LAT...LON 3560 10215 3478 10215 3478 10164 3560 10164 $$
2 follow-up statements
000 WWUS54 KAMA 180055 SVSAMA SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 754 PM CDT SUN APR 17 2005 TXC375-381-180145- /O.CON.KAMA.SV.W.0004.000000T0000Z-050418T0145Z/ POTTER TX-RANDALL TX- 754 PM CDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR RANDALL AND POTTER COUNTIES... AT 749 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING HAIL UP TO HALF DOLLAR SIZE. THIS STORM WAS LOCATED OVER THE WESTERN PORTIONS OF AMARILLO...MOVING NORTHEAST AT 25 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 3 3 5 1 1 2 1. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT SUNDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF TEXAS. LAT...LON 3560 10215 3478 10215 3478 10164 3560 10164 $$ JORDAN
000
WWUS54 KAMA 180106
SVSAMA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
802 PM CDT SUN APR 17 2005
TXC375-381-180145-
/O.CON.KAMA.SV.W.0004.000000T0000Z-050418T0145Z/
POTTER TX-RANDALL TX-
802 PM CDT SUN APR 17 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM CDT FOR
RANDALL AND SOUTHEASTERN POTTER COUNTIES...
AT 804 PM CDT...THE PUBLIC REPORTED 3 INCH DIAMETER HAIL NORTHEAST
OF AMARILLO ON AMARILLO BOULEVARD. AT 800 PM CDT...TRAINED SPOTTERS
REPORTED INTENSE QUARTER SIZE HAIL FALLING NEAR BUSHLAND. ANOTHER
SPOTTER REPORTED HALF-DOLLAR SIZE HAIL AT 753 PM ACROSS THE
NORTHWEST PART OF AMARILLO. PERSONS IN AMARILLO SHOULD CONTINUE TO
EXPECT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
HAIL UP TO BASEBALL SIZE IS POSSIBLE WITH THIS STORM. IF YOU ARE IN
THE PATH OF THE STORM ESPECIALLY ACROSS THE EASTERN PORTIONS OF
AMARILLO...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SUNDAY EVENING FOR THE PANHANDLE OF OKLAHOMA AND THE PANHANDLE OF
TEXAS.
LAT...LON 3541 10195 3517 10215 3478 10215 3478 10164
3560 10164
$$
JORDANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:30 PM CDT, 6 hours 13 minutes earlier.
Area forecast discussion, Apr 17, 1:30 PM CDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 130 PM CDT SUN APR 17 2005 .DISCUSSION... MID LEVEL SHORT WAVE TROUGH CONTINUES TO SLOWLY PUSH NORTHEAST ACROSS SOUTHEAST COLORADO THIS AFTERNOON. SOME SHOWERS/STORMS HAVE TRIED TO GET GOING IN THE NORTH CENTRAL TEXAS PANHANDLE. THESE SEEM TO BE SUPPORTED BY THE MID LEVEL VORT LOBE ROTATING EAST THROUGH THE PANHANDLES NOW. MOST OF THE CONVECTION THAT DEVELOPS THIS AFTERNOON ACROSS THE NORTHERN AND EASTERN CWA WILL PROBABLY BE ELEVATED WITH THE VORT LOBE. MORE STORMS OVER THE NEW MEXICO AND COLORADO MOUNTAINS SHOULD ROTATE THIS DIRECTION THIS EVENING. THESE STORMS MAY HAVE A BETTER SHOT AT BECOMING SEVERE SINCE THEY WILL BE ASSOCIATED WITH THE STRONGER MID LEVEL WINDS AND THEY WILL BE ENCOUNTERING INCREASING MOISTURE AND A LOW LEVEL JET ACROSS THE PANHANDLES THIS EVENING INTO THE OVERNIGHT. NEXT SHORT WAVE IN THE SOUTHWEST FLOW ALOFT NEARS OUR AREA BY MONDAY AFTERNOON. THIS WAVE HAS THE POTENTIAL ONCE AGAIN TO HELP SPARK ANOTHER ROUND OF THUNDERSTORMS FOR THE PANHANDLES. HOWEVER... HOW STRONG THEY GET WILL BE A FUNCTION ON HOW MUCH DAYTIME HEATING WILL OCCUR OVER OUR AREA. LOW CLOUDS MAY BE SLOW TO ERODE ON MONDAY AS PERSISTENT LOW LEVEL SOUTHEAST FLOW CONTINUES. THE DRYLINE MAY HAVE A BETTER CHANCE AT MIXING EASTWARD ON TUESDAY AS A COLD FRONT PUSHES SOUTH THROUGH THE CENTRAL PLAINS AND SURFACE WINDS TEND TO A MORE SOUTHWESTERLY DIRECTION. MODELS CONTINUE TO DIVERGE ON HOW TO HANDLE THE MOVEMENT OF THE UPPER LOW WHICH DEVELOPS OVER THE ROCKIES BY MID WEEK. WILL CONTINUE TO ONLY MAKE MINOR TWEAKS TO THE FORECAST BEYOND WEDNESDAY AS CONFIDENCE IS LOW IN ANY ONE SOLUTION. THANKS FOR THE COORDINATION DDC AND LUB. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 52 77 50 77 / 50 20 20 20 BEAVER OK 54 75 53 75 / 80 30 30 20 BOISE CITY OK 48 76 45 74 / 80 20 20 20 BORGER TX 54 80 50 79 / 60 30 30 20 BOYS RANCH TX 52 80 48 80 / 50 20 20 20 CANYON TX 52 79 50 78 / 50 20 20 20 CLARENDON TX 56 75 54 75 / 50 30 30 20 DALHART TX 49 77 47 75 / 70 20 20 20 GUYMON OK 54 80 49 76 / 80 30 30 20 HEREFORD TX 53 80 49 79 / 40 20 20 20 LIPSCOMB TX 56 75 55 74 / 80 30 30 20 PAMPA TX 55 75 52 75 / 60 30 30 20 SHAMROCK TX 57 76 56 77 / 60 30 30 20 WELLINGTON TX 57 76 58 78 / 60 30 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 17/15
Hazardous weather outlook, Apr 17, 12:53 PM CDT, 6 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 1253 PM CDT SUN APR 17 2005 OKZ001>003-TXZ001>020-181100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 1253 PM CDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS ALL BUT THE FAR SOUTHEAST TEXAS PANHANDLE. THE PRIMARY THREAT WILL BE DOWNBURST WINDS AND HAIL. LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE THROUGHOUT THE DAY AND A WEAK UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE OVER THE REGION. THESE TWO ITEMS WILL COMBINE TO PROVIDING THE LIFT AND INSTABILITY NEEDED FOR THUNDERSTORMS TO DEVELOP. A FEW STORMS WILL DEVELOP ACROSS THE CENTRAL OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON...WITH ADDITIONAL DEVELOPMENT EXPECTED ACROSS EASTERN NEW MEXICO. THE STORMS IN NEW MEXICO WILL THEN MOVE INTO THE WESTERN TEXAS AND OKLAHOMA PANHANDLES LATER THIS EVENING. .DAYS TWO THROUGH SEVEN... A SERIES OF MINOR UPPER LEVEL LOW PRESSURE SYSTEMS WILL LIKELY AFFECT THE SOUTHERN HIGH PLAINS THROUGH THE MIDDLE OF THE WEEK. LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION...COMBINING WITH THE LOW PRESSURE SYSTEMS TO HELP TO INITIATE THUNDERSTORMS EACH DAY THROUGH THURSDAY...SOME OF WHICH COULD BECOME SEVERE ESPECIALLY ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE READY FOR POSSIBLE ACTIVATION LATER TODAY AND TONIGHT...AND SHOULD MONITOR WEATHER CONDITIONS THROUGH THE MIDDLE OF THE WEEK. JORDAN
In the hours before
Special weather statement, Apr 17, 6:35 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 635 PM CDT SUN APR 17 2005 OKZ003-180015- BEAVER OK- 635 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN BEAVER COUNTY... A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST OF KNOWLES...OR ABOUT 5 MILES NORTHEAST OF ELMWOOD...AT 635 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
Special weather statement, Apr 17, 6:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 646 PM CDT SUN APR 17 2005 TXZ006-180015- HARTLEY TX- 646 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN HARTLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF CHANNING AT 646 PM CDT...MOVING EAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN SOUTHEASTERN HARTLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
Special weather statement, Apr 17, 7:00 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 700 PM CDT SUN APR 17 2005 OKZ001-002-TXZ002-180045- CIMARRON OK-SHERMAN TX-TEXAS OK- 700 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN CIMARRON...SHERMAN AND TEXAS COUNTIES... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF GRIGGS TO HOUGH AT 700 PM CDT...MOVING EAST AT 35 MPH. HAIL UP TO ONE HALF INCH SIZE AND WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE WITH THIS LINE. KRAMAR
Special weather statement, Apr 17, 7:07 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 707 PM CDT SUN APR 17 2005 TXZ007-180045- MOORE TX- 707 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORM IN MOORE COUNTY... A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF FOUR WAY AT 707 PM CDT...MOVING EAST AT 25 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN MOORE COUNTY...INCLUDING THE CITY OF DUMAS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Apr 17, 7:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 722 PM CDT SUN APR 17 2005 TXZ012-017-180115- POTTER TX-RANDALL TX- 722 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORMS IN POTTER AND RANDALL COUNTIES... AT 722 PM CDT...SEVERAL THUNDERSTORMS WERE MOVING ACROSS POTTER AND RANDALL COUNTIES. THE FIRST STORM WAS LOCATED 5 MILES NORTH OF UMBARGER MOVING NORTH NORTHEAST AT 25 MPH...AND WILL AFFECT AMARILLO DURING THE NEXT HOUR. A SECOND STORM WAS LOCATED 10 MILES SOUTHWEST OF MASTERSON IN THE NORTHERN PART OF POTTER COUNTY MOVING EAST AT 25 MPH. A THIRD STORM WAS LOCATED 5 MILES SOUTHWEST OF HAPPY MOVING NORTHEAST AT 25 MPH AND WILL MOVE TOWARDS THE SOUTHERN RIM OF PALO DURO CANYON AND WAYSIDE DURING THE NEXT HOUR. HAIL UP TO DIME SIZE...WIND GUSTS TO 50 MPH...AND FREQUENT LIGHTNING ARE POSSIBLE WITH THESE STORMS. PEOPLE IN POTTER AND RANDALL COUNTIES...INCLUDING THE CITIES OF AMARILLO AND CANYON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
Special weather statement, Apr 17, 7:26 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 726 PM CDT SUN APR 17 2005 OKZ003-180115- BEAVER OK- 726 PM CDT SUN APR 17 2005 ...STRONG THUNDERSTORMS IN BEAVER COUNTY... SEVERAL STRONG THUNDERSTORMS WERE LOCATED OVER BEAVER COUNTY...WITH THE STRONGEST LOCATED 5 MILES WEST OF GRAY AT 726 PM CDT...MOVING NORTHEAST AT 25 MPH. STORMS CONTINUE TO REDEVELOP IN SOUTHEAST BEAVER COUNTY AND MOVE NORTHEAST ACROSS THE COUNTY. THE AREA WILL BE MONITORED FOR FLOODING. HAIL UP TO ONE HALF INCH SIZE AND WINDS AROUND 50 MPH ARE POSSIBLE. KRAMAR
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:59 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 31 min |
| Apr 17, 8:15 PM CDT | Flash Flood Warning | AMA | Potter, Randall | 90 min |
| Apr 17, 8:23 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 52 min |
| Apr 17, 8:25 PM CDT | Severe Thunderstorm Warning | AMA | Carson | 50 min |
| Apr 17, 8:30 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith | 45 min |
| Apr 17, 9:23 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 52 min |
| Apr 17, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 38 min |
| Apr 18, 4:41 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Oldham | 64 min |
| Apr 18, 5:27 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 63 min |
| Apr 18, 6:21 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.